Alabama, 2013Flash Flooding in Alabama, August 7, 2013
August 7, 2013 · NWS HUN · 2 events in 2 counties and zones
A weak cold front moved through north Alabama and combined with low level moisture to produce flash flooding in a couple of locations in north Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved through north Alabama and combined with low level moisture to produce flash flooding in a couple of locations in north Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 11:44 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 7, 11:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT WED AUG 7 2013
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1031 AM CDT WED AUG 7 2013/
FAR MORE QUIET WX ONGOING ACROSS THE CNTRL TN VALLEY AS COMPARED TO
THIS TIME YESTERDAY. MOST OF THE CONVECTION HAS MANAGED TO REMAIN N
OF THE AREA...OR MORE OVER MID TN WITH THE FLOW PATTERN TRENDING MORE
WLY. TRAILING LINE OF WEAK CONVECTION IS MOVING EWD ACROSS SRN MID TN
LEADING INTO NE AL...PROB ASSOCIATED WITH A WEAK CONVERGENT AXIS AT
THE SFC PUSHING EWD. THE REMAINDER OF THE AREA THOUGH THUS FAR LOOKS
CLR RADAR WISE...ESPECIALLY WITH THE FACT THAT THE LINGERING FRONTAL
BOUNDARY HAS ACTUALLY RETROGRADED TO THE W...AND MAY BE RESULTING IN
A MORE SUBSIDENT AIR MASS ACROSS THE AREA...AT LEAST FOR NOW. LATENT
HEATING EFFECTS THOUGH SHOULD ALLOW FOR SOME CONVECTIVE REDEVELOPMENT
LATER TODAY...ALTHOUGH THE COVERAGE MAY VERY WELL BE LESS THAN WAS
ANTICIPATED EARLIER. JUST LOOKING UPSTREAM WITH THE BULK OF THE
ENERGY ACROSS EXTREME SRN MO/NRN AR TRAVERSING MORE TO THE W MAY NOW
HINT AT MORE AIR MASS/SCT LIKE CONVECTION THIS AFTERNOON...ALTHOUGH
AM NOT COMPLETELY ON BOARD WITH THIS SCENARIO YET OTHER THAN TO
LOWER RAIN CHANCES SOME LATER TODAY AND TONIGHT BASED ON THE LATEST
HIGH RES/INTERMEDIATE GUIDANCE. HOWEVER...IF THIS TREND CONTINUES
FOR ANOTHER COUPLED OF HRS...WILL PROB BE INCLINED TO LOWER RAIN
CHANCES MORE AND POSSIBLY CONSIDER CANCELLING THE FLASH FLOOD WATCH.
09
&&
.AVIATION...
FOR 18Z TAFS...CONVECTION HAS PRETTY MUCH REMAINED N OF THE TWO MAIN
TERMINALS ACROSS SRN MID TN. HOWEVER...SHRA/TSRA DEVELOPING S/W OF
THE MAIN SHEAR AXIS OVER MID TN MAY YET REACH INTO NRN AL BEFORE THE
END OF THE AFTERNOON HRS...BRIEFLY LOWERING FLIGHT CONDS INTO THE
MVFR CAT FOR REDUCED CIGS/VIS. OTHERWISE...EXCEPT FOR PERHAPS SOME
TEMPO MVFR CIGS OVER THE NEXT FEW HRS...VFR CONDS ARE GENERALLY
XPCTED INTO THE EVENING PERIOD. ONLY OTHER CONCERN MAY BE SOME
-BR/MVFR VIS DEVELOPING EARLY THU MORNING.
09
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ALZ001>010-016.
TN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 7, 9:45 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT WED AUG 7 2013
ALZ001>010-016-TNZ076-096-097-081000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1045 AM CDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...REMAIN POSSIBLE THROUGH THE AFTERNOON PERIOD. MULTIPLE
EPISODES OF EXCESSIVE RAINFALL OVER THE SAME AREAS MAY STILL RESULT
IN A LOCALIZED FLASH FLOODING THREAT...ESPECIALLY IN POOR DRAINAGE
AND LOW LYING AREAS. THE FLOODING THREAT THOUGH MAY BE DIMINISHING
SOME WITH THE BULK OF UPPER DISTURBANCES NOW TRACKING NORTH OF THE
OUTLOOK AREA.
OUTSIDE OF LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY
WINDS MAY OCCUR WITH SOME OF THE STRONGER STORMS. A DECREASE IN
AREAL COVERAGE IS EXPECTED THIS EVENING...ALTHOUGH SCATTERED
THUNDERSTORMS WITH HEAVY RAINFALL MAY STILL DEVELOP LATER TONIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA
THROUGH 7 AM CDT THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE LATE THIS
WEEK AND OVER THE WEEKEND. BY THIS WEEKEND...THE HIGHEST CHANCES FOR
STORMS WILL SHIFT TO THE AFTERNOON AND EVENING HOURS. THE MAIN
HAZARDS WILL BE HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF HIGH WATER AND FLOODING WILL BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Aug 7, 11:29 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 PM CDT WED AUG 7 2013
TNZ076-096-097-071830-
MOORE TN-LINCOLN TN-FRANKLIN TN-
1229 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 130 PM CDT...
AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL ALONG A LINE
EXTENDING FROM TULLAHOMA TO LYNCHBURG TO 8 MILES NORTHWEST OF
FAYETTEVILLE...MOVING EAST AT 25 MPH.
HEAVY DOWNPOURS AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THIS LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...
COWAN AND PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
LOCALLY HEAVY RAINFALL OCCURRING WITH THIS LINE OF STORMS MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3536 8611 3527 8590 3516 8598 3513 8655
3525 8682 3526 8680 3525 8675 3531 8668
3533 8660 3535 8659 3535 8648 3533 8646
3532 8642 3535 8641 3536 8626 3533 8620
3536 8617 3535 8616 3536 8616
TIME...MOT...LOC 1724Z 290DEG 22KT 3541 8621 3530 8640 3526 8663
09Special weather statement, Aug 7, 12:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT WED AUG 7 2013
TNZ076-096-071930-
MOORE TN-LINCOLN TN-
140 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND LINCOLN COUNTIES UNTIL
230 PM CDT...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY RAINFALL AND STRONG THUNDERSTORMS 9 MILES NORTHEAST
OF ARDMORE...OR 11 MILES WEST OF FAYETTEVILLE...MOVING EAST AT 20
MPH.
LOCALLY HEAVY DOWNPOURS AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE
WITH THIS CLUSTER OF STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS CLUSTER OF STORMS HAS PASSED.
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3523 8629 3522 8632 3521 8630 3520 8631
3517 8630 3517 8632 3515 8632 3515 8633
3513 8631 3499 8632 3500 8683 3520 8683
3529 8629
TIME...MOT...LOC 1836Z 280DEG 16KT 3509 8675
09Special weather statement, Aug 7, 1:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT WED AUG 7 2013
ALZ005-006-072015-
MADISON AL-LIMESTONE AL-
218 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 315 PM CDT...
AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAINFALL NEAR HARVEST...OR 9 MILES
NORTHEAST OF ATHENS...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISON AND HARVEST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3489 8697 3498 8686 3483 8655 3465 8678
TIME...MOT...LOC 1912Z 316DEG 13KT 3488 8685
09
Special weather statement, Aug 7, 1:21 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
221 PM CDT WED AUG 7 2013
ALZ006-009-072015-
MADISON AL-JACKSON AL-
221 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON AND WEST CENTRAL
JACKSON COUNTIES UNTIL 315 PM CDT...
AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAINFALL NEAR HAZEL GREEN...OR 3
MILES NORTH OF MOORES MILL...MOVING SOUTHEAST AT 20 MPH.
HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS
UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOORES MILL...MERIDIANVILLE...HAZEL GREEN...NEW MARKET AND GURLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
VERY HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3478 8618 3464 8647 3494 8662 3499 8651
3499 8648
TIME...MOT...LOC 1912Z 327DEG 16KT 3490 8651
09Special weather statement, Aug 7, 1:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CDT WED AUG 7 2013
ALZ004-007-072030-
MORGAN AL-LAWRENCE AL-
227 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN AND EASTERN
LAWRENCE COUNTIES UNTIL 330 PM CDT...
AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAINFALL NEAR TRINITY...OR 10 MILES
NORTHEAST OF MOULTON...MOVING SOUTHEAST AT 20 MPH.
HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS
UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTSELLE...TRINITY...FLINT CITY AND HILLSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3463 8728 3470 8715 3446 8688 3432 8715
TIME...MOT...LOC 1924Z 327DEG 16KT 3460 8718
09
Flash Flood, Limestone
- When
- August 7, 2:00 PM CST to 4:00 PM CST
- Where
- Limestone County, 2.84 mi WSW of Sardis Spgs to 3 mi W of Sardis Spgs
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.815, -86.927
Portions of Oakdale and Linton Roads as well as Jason Drive were closed due to flash flooding. At least twelve inches of water was flowing across these roads.
Flash Flood, Lawrence
- When
- August 7, 3:00 PM CST to 4:45 PM CST
- Where
- Lawrence County, 1.21 mi SSW of Mountain Home to 1.18 mi SSW of Mountain Home
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 34.563, -87.276
Around six inches of water was flowing across the road near the intersection of County Road 214 and Highway 33.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472657, 472656.